Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 217, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2005, 4:00 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 4:00 PM CDT (21:00 UTC)
- Expired
- Aug 19, 2005, 4:31 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 192101 SVRTOP KSC045-087-177-192145- /O.NEW.KTOP.SV.W.0217.050819T2100Z-050819T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 445 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF GRANTVILLE TO 5 MILES SOUTH OF GRANTVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF TOPEKA TO 6 MILES SOUTHEAST OF TOPEKA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PERRY LAKE... LECOMPTON... PERRY... WILLIAMSTOWN... LAWRENCE... MCLOUTH... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 184 AND 205. AT 357 PM...THIS STORM PRODUCED 67 MPH WINDS AT TOPEKAS BILLARD AIRPORT. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3921 9518 3894 9520 3897 9562 3918 9558 $$
2 follow-up statements
000 WWUS53 KTOP 192114 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 413 PM CDT FRI AUG 19 2005 KSC177-192123- /O.CAN.KTOP.SV.W.0217.000000T0000Z-050819T2145Z/ SHAWNEE- 413 PM CDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SHAWNEE COUNTY HAS BEEN CANCELLED... STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3921 9518 3898 9521 3905 9552 3919 9553 $$ KSC045-087-192145- /O.CON.KTOP.SV.W.0217.000000T0000Z-050819T2145Z/ JEFFERSON-DOUGLAS- 413 PM CDT FRI AUG 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR NORTHWESTERN DOUGLAS AND SOUTHERN JEFFERSON COUNTIES... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF LECOMPTON...OR ABOUT 8 MILES EAST OF TOPEKA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PERRY LAKE...LECOMPTON...PERRY...WILLIAMSTOWN AND MCLOUTH. AT 405 PM...4 INCH DIAMETER TREE LIMBS WERE DOWNED IN EAST TOPEKA. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 203 AND 204. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3921 9518 3898 9521 3905 9552 3919 9553 $$
000 WWUS53 KTOP 192131 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT FRI AUG 19 2005 KSC045-087-192141- /O.CAN.KTOP.SV.W.0217.000000T0000Z-050819T2145Z/ JEFFERSON-DOUGLAS- 431 PM CDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS AND SOUTHERN JEFFERSON COUNTIES HAS BEEN CANCELLED... AT 431 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3921 9518 3898 9521 3905 9552 3919 9553 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:50 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT FRI AUG 19 2005 .DISCUSSION... TONIGHT AND SATURDAY...LATEST SATELLITE IMAGERY AND PROFILERS SHOW A SHORTWAVE TROUGH ACROSS EASTERN COLORADO INTO WESTERN KANSAS. ANOTHER SHORTWAVE TROUGH WAS MOVING SOUTHEAST ACROSS THE NORTHERN PLAINS. SURFACE ANALYSIS HAD A NEARLY STATIONARY BOUNDARY ALONG AND NORTH OF INTERSTATE 70. SCATTERED STORMS HAVE DEVELOPED THROUGH THE AFTERNOON HOURS ALONG THIS BOUNDARY AND MOVED NORTH. STORMS OVER NORTH CENTRAL KANSAS HAVE BEEN FIRING AHEAD OF MESO LOW AND WESTERN KANSAS SHORTWAVE. DEW POINTS REMAIN HIGH IN THE LOW TO MID 70S WITH PRECIPITABLE WATER VALUES IN THE 180 TO 200 PERCENT RANGE. WATER VAPOR SHOWS A TROPICAL CONNECTION FROM MEXICO INTO SOUTHERN NEBRASKA AND SOUTHWEST IOWA. AIRMASS HAS CONTINUED TO DESTABILIZE WITH CAPES IN THE 3500 J/KG RANGE. EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG BOUNDARY THIS AFTERNOON AND EVENING. HAVE INCREASED POPS ESPECIALLY NORTH OF THE KANSAS TURNPIKE. 300 MB JET SETS UP TONIGHT WITH NORTHEAST KANSAS IN RIGHT ENTRANCE REGION WHICH WILL COMBINE WITH DIFFLUENT FLOW ACROSS NORTHEAST KANSAS AHEAD OF EJECTING SHORTWAVE TROUGH WILL MENTION HEAVY RAIN IN ZONES. HAVE GONE WITH FRONT MOVING SLOWLY SOUTHEAST ACROSS THE CWA TONIGHT AND SATURDAY. HAVE CONTINUED TO ORIENT THUNDERSTORM CHANCES ALONG AND SLIGHTLY NORTH OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS. HAVE DROPPED POPS NORTH DURING THE AFTERNOON. WINDS BACK IN ADVANCE OF A SECONDARY FRONT MOVING SOUTH ACROSS NEBRASKA INITIAL FRONT STALLED ACROSS SOUTHEAST KANSAS. WILL MAINTAIN POPS IN SOUTHEAST BUT DRY IN THE NORTH AS FORCING WITH THE BOUNDARY TO REMAIN NORTH OF THE CWA THROUGH THE AFTERNOON HOURS. SATURDAY NIGHT AND SUNDAY...FRONTOGENTIC FORCING AHEAD OF ANOTHER SHORTWAVE DROPPING SOUTHEAST FROM NEBRASKA WILL SLIDE SOUTHEAST INTO THE CWA DURING THE EVENING PROVIDING ANOTHER SLIGHT CHANCE FOR CONVECTION...WHICH WILL BE ACROSS MAINLY THE SOUTHWEST HALF OF THE CWA AFTER MIDNIGHT. ONLY A SLIGHT CHANCE FOR CONVECTION WILL LINGER ACROSS THE FAR SOUTHERN CWA SUNDAY AS BETTER DRYING BACKDOORS INTO THE CWA FROM THE NORTHEAST LATER IN THE DAY AND ESPECIALLY SUNDAY NIGHT AND MONDAY AS UPPER TROUGH AMPLIFIES IN THE EASTERN U.S. THIS WILL ALLOW DRIER AND MORE STABLE AIR TO SETTLE INTO EASTERN KANSAS. ALTHOUGH RETURN FLOW DOES SET UP...IT APPEARS TO AGGRESSIVE ON THE GFS AND PREFERRED THE SLOWER ECMWF VERSION WHICH WOULD BRING MOISTURE AND PRECIP CHANCES IN MORE TOWARDS THE LATE WEDNESDAY INTO FRIDAY TIMEFRAME...ESPECIALLY ACROSS THE NORTHERN CWA. WILL ONLY VERY SLOWLY EDGE HIGHS FROM THE LOW TO MID 80S ON MONDAY INTO THE UPPER 80S AND NEAR 90 ON THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHCENTRAL...NORTHEAST AND EAST CENTRAL COUNTIES UNTIL 10 PM. &&
Hazardous weather outlook, Aug 19, 3:54 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA 354 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY WHICH WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS...STREETS AND UNDERPASSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA ON SATURDAY...ACROSS EAST CENTRAL KANSAS ON SUNDAY. THERE US A CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY NIGHT NORTH OF INTERSTATE 70. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 19, 3:19 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-200300- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 319 PM CDT FRI AUG 19 2005 SEVERE THUNDERSTORM WATCH NUMBER 736 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 19, 3:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 5 SE MERIDEN 39.14N 95.50W
08/19/2005 1.00 INCH JEFFERSON KS LAW ENFORCEMENT
AT PERRY LAKE MARINA...REPORTED BY JEFFERSON COUNTY
SHERIFF.
&&
STRASSBERGLocal storm report, Aug 19, 3:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 5 SW MCLOUTH 39.14N 95.27W
08/19/2005 0.88 INCH JEFFERSON KS LAW ENFORCEMENT
REPORTED BY JEFFERSON COUNTY SHERIFF.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Aug 18, 7:54 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| Aug 18, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Aug 18, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| Aug 18, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Aug 19, 5:48 AM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 19, 1:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 19, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 40 min |
| Aug 19, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 28 min |
| Aug 19, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Aug 19, 3:43 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Aug 19, 4:51 PM CDT | Tornado Warning | TOP | Geary, Morris | 39 min |
| Aug 19, 5:24 PM CDT | Tornado Warning | TOP | Geary, Morris | 36 min |
| Aug 19, 5:50 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 40 min |
| Aug 19, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Aug 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 51 min |
| Aug 19, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 44 min |
| Aug 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.